Tennessee, 2005

Damaging Wind in Tennessee, April 22, 2005

April 22, 2005 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 22, 8:45 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 22, 8:45 AM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EDT FRI APR 22 2005

.DISCUSSION...UPDATED POPS TO CATEGORICAL FOR TODAY AREAWIDE WITH
UPPER DIFFLUENCE INCREASING AND AREA OF CONVECTION POISED TO SLIDE
EAST INTO AREA.

PREVIOUS DISCUSSION FOLLOWS:

SHORT TERM....SHORT TERM (TODAY AND TONIGHT)...MINIMAL COVERAGE OF
SHOWERS/STORMS AT THIS TIME...WITH SCATTERED COVERAGE STILL NOTED
ACROSS MIDDLE TN WHERE SOME INSTABILITY LINGERS.  EXPECT THIS AREA
TO CONTINUE TO PUSH EAST THIS MORNING AS SHORTWAVE TROUGH APPROACHES
AND AIRMASS BECOMES UNSTABLE ACROSS OUR REGION.  PREVIOUS GRIDS
REFLECTED THIS QUITE WELL...ALTHO I DID RAISE POPS UP INTO
CATEGORICAL VALUES THIS AFTERNOON ACROSS GENERALLY WRN PARTS OF EAST
TN.

SHORT RANGE MODELS SIMILAR WITH TIMING BRUNT OF SHOWERS AND STORMS
TO DECREASE...ALTHO GFS IS JUST A FEW HOURS QUICKER TO END THAN NAM
(ETA).  PREVIOUS WX/POP GRIDS LOOKED LIKE A GOOD COMPROMISE AND WERE
LEFT AS IS.  THREAT OF SEVERE STORMS LATER TODAY AND EARLY TONIGHT
LOOKS TO BE MAINLY DAMAGING WINDS...AS FREEZING LEVEL DOES NOT FALL
SHARPLY UNTIL SATURDAY.  WE WILL UPDATE THE SPSMRX PRODUCT AND ALSO
HIGHLIGHT THE MODERATE RISK OF SEVERE STORMS IN THE HAZARDOUS
WEATHER OUTLOOK.

OTHERWISE...WENT CLOSE TO MAV MOS FOR HIGH TEMPS TODAY...THEN TRENDED
MIN TEMPS DOWN A BIT ACROSS THE BOARD FOR TONIGHT IN LINE WITH
LATEST MOS.

LONG TERM...(SATURDAY THROUGH THURSDAY)...STRONG COLD FRONT WITH
DEEP TROUGH WITH VERY COLD AIR FOR THIS TIME OF YEAR WILL CAUSE A
BIG DROP IN TEMPERATURES SATURDAY AS COMPARED TO THE STRING OF DAYS
IN THE 70S. THE FRONT SHOULD BE EAST OF THE MOUNTAINS BY MORNING AND
HIGHS FOR THE DAY WILL PROBABLY BE REACHED DURING THE MORNING WITH
STEADY TO FALLING TEMPERATURES DURING THE DAY. COLDER AND DRIER AIR
ALOFT WILL DROP FREEZING LEVELS TO 3 TO 4 THOUSAND FEET BY EVENING.
PRECIPITATION WILL DECREASE AND LIKELY END IN THE SOUTHERN VALLEY
AND SOUTHERN PLATEAU BY AFTERNOON. STRONG WINDS AT THE HIGHER
ELEVATIONS MAY REQUIRE A WIND ADVISORY FOR SATURDAY. A BIG CONCERN
SATURDAY NIGHT AND EARLY SUNDAY WILL BE SNOWFALL. THE BEST CHANCE
FOR ACCUMULATING SNOW WILL BE THE HIGHEST ELEVATIONS OF THE SMOKIES
AND NORTHEAST TENNESSEE WHERE TEMPERATURES WILL BE COLDEST AND ARE
ALSO IN FAVORED UPSLOPE LOCATIONS. AT LOWER ELEVATIONS SNOW SHOWERS
WILL BE LESS LIKELY AS AIRMASS DRIES OUT. GROUND TEMPERATURES SHOULD
BE TOO WARM AT LOWER ELEVATIONS FOR ANY ACCUMULATIONS BUT HIGHER
ELEVATIONS COULD SEE A COUPLE INCHES. LOWS SUNDAY MORNING WILL ALSO
BE A SHOCK WITH READINGS IN THE 30S ONLY A FEW DEGREES ABOVE RECORDS
FOR THE DATE. SOME LOCATIONS MAY EVEN DROP TO FREEZING OR BELOW
ACROSS SW VA AND NE TN AND THE HIGHER ELEVATIONS OF THE MOUNTAINS.
COLD TEMPERATURES WILL PERSIST SUNDAY AS COLD UPPER LOW AND TROUGH
LIFTS SLOWLY NORTHEAST. CLOUDS WILL KEEP TEMPERATURES IN THE 40S AND
50S WITH STILL SHOWERS POSSIBLE NE HALF OF FORECAST AREA. TROUGH
STAYS OVER THE EASTERN THIRD OF THE COUNTRY THROUGH MID WEEK WITH
BELOW NORMAL TEMPERATURES AND ANOTHER SYSTEM MOVING IN MONDAY NIGHT
THROUGH WEDNESDAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SON
Hazardous weather outlook, Apr 22, 4:20 AM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
520 AM EDT FRI APR 22 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-230930-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
520 AM EDT (420 AM CDT) FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THERE IS A MODERATE RISK OF SEVERE STORMS FOR MOST OF EAST TENNESSEE
AS WELL AS CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA.  A SLIGHT
RISK OF SEVERE STORMS IS ALSO EXPECTED FOR NORTHEAST TENNESSEE AND
SOUTHWESTERN VIRGINIA.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...MOVING EAST FROM
EASTERN PARTS OF MIDDLE TENNESSEE EARLY THIS MORNING...ARE NOT
EXPECTED TO REACH SEVERE LEVELS.  HOWEVER...AS A STRONG LOW PRESSURE
SYSTEM AND ASSOCIATED COLD FRONT APPROACH THE REGION THIS AFTERNOON
AND EVENING...SCATTERED STRONG TO SEVERE STORMS ARE EXPECTED TO
DEVELOP AND MOVE EAST AT AROUND 30 MPH.

DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER THREATS
FROM THESE STORMS...WITH A WIDESPREAD OUTBREAK OF DAMAGING WINDS
POSSIBLE.  IN ADDITION...ISOLATED TORNADOES CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

FOR SATURDAY AND SUNDAY...MUCH COLDER AIR WILL MOVE INTO THE REGION
BEHIND THE PASSAGE OF THE STRONG COLD FRONT.  TEMPERATURES ARE
EXPECTED TO FALL CLOSE TO OR BELOW FREEZING ACROSS MUCH OF THE REGION
ON SATURDAY NIGHT...AND AGAIN ON SUNDAY NIGHT ACROSS SOUTHWESTERN
VIRGINIA AND NORTHEAST TENNESSEE.  IN ADDITION...SCATTERED SNOW
SHOWERS WITH SOME LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE ACROSS
THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FOR MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, Apr 22, 10:50 AM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 AM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     TSTM WND DMG     5 SW KINGSTON           35.82N 84.57W
04/22/2005                   ROANE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON AND ALONG RIVER ROAD OR HIGHWAY
            304.

1125 AM     TSTM WND DMG     HARRIMAN                35.93N 84.56W
04/22/2005                   ROANE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ON AND ALONG CUMBERLAND STREET IN
            HARRIMAN.

1140 AM     TSTM WND GST     OAK RIDGE               35.96N 84.30W
04/22/2005  60 MPH           ANDERSON           TN   TRAINED SPOTTER

&&

FERRELL
Local storm report, Apr 22, 11:28 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1228 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     SWEETWATER              35.60N 84.47W
04/22/2005                   MONROE             TN   LAW ENFORCEMENT

            1 TREE DOWN IN SWEETWATER.

1125 AM     HAIL             MADISONVILLE            35.52N 84.36W
04/22/2005  0.88 INCH        MONROE             TN   LAW ENFORCEMENT

            NICKEL SIZED HAIL IN MADISONVILLE.

1201 PM     TSTM WND DMG     MARYVILLE               35.75N 83.97W
04/22/2005                   BLOUNT             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTYWIDE.

&&

FERRELL
Local storm report, Apr 22, 11:44 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 PM EDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
04/22/2005                   KNOX               TN   LAW ENFORCEMENT

            FROM 1145 AM THROUGH 1200 PM, TREES AND POWERLINES DOWN
            COUNTYWIDE.

&&

FERRELL

The radar

The Knoxville radar (KMRX), 24 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cocke

When
April 22, 11:52 AM EST to 12:00 PM EST
Where
Cocke County, Bybee
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
36.050, -83.183

Estimated 60 mph winds in Bybee area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442758.